Alert archive / Missouri / Flash Flood Watches in 2020
Flash Flood Watch 9, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at Jul 31, 2020, 3:25 AM CDT for 6 counties in Illinois; 14 counties in Missouri. It took effect at Jul 31, 2020, 7:00 AM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2020, 3:25 AM CDT (08:25 UTC)
- In effect from
- Jul 31, 2020, 7:00 AM CDT
- Expired
- Aug 1, 2020, 12:00 AM CDT
- In force
- 17 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
Counties Calhoun County, IL, Jersey County, IL, Madison County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, City of Saint Louis, MO, Crawford County, MO, Franklin County, MO, Iron County, MO, Jefferson County, MO, Lincoln County, MO, Madison County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 44 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447 WGUS63 KLSX 310825 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 325 AM CDT Fri Jul 31 2020 MOZ084-085-099-312100- /O.NEW.KLSX.FF.A.0009.200731T1200Z-200801T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Iron MO-Madison MO-Reynolds MO- 325 AM CDT Fri Jul 31 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Saint Louis has issued a * Flash Flood Watch for a portion of southeast Missouri... including the following counties...Iron MO...Madison MO and Reynolds MO. * from 7 AM CDT this morning through this evening * Additional showers and thunderstorms are expected over southeast Missouri today into this evening. These thunderstorms will be capable of producing locally heavy rainfall in a short period of time that could produce flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Britt
3 follow-up statements
995 WGUS63 KLSX 311837 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 137 PM CDT Fri Jul 31 2020 ILZ079-098>102-MOZ052-060>065-072>075-010500- /O.EXB.KLSX.FF.A.0009.000000T0000Z-200801T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph IL-Calhoun IL-Jersey IL-Madison IL-Saint Clair IL- Monroe IL-Lincoln MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO- Including the cities of Chester, Sparta, Alton, Edwardsville, Belleville, Cahokia, Saint Charles, Washington, Union, Sullivan, Saint Louis, and Farmington 137 PM CDT Fri Jul 31 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... The National Weather Service in Saint Louis has expanded the * Flash Flood Watch to include portions of southwest Illinois and Missouri...including the following counties...in southwest Illinois...Calhoun IL...Jersey IL...Madison IL...Monroe IL... Randolph IL and Saint Clair IL. In Missouri...Crawford MO... Franklin MO...Jefferson MO...Lincoln MO...Saint Charles MO... Saint Francois MO...Saint Louis City MO...Saint Louis MO... Sainte Genevieve MO...Warren MO and Washington MO. * until midnight CDT tonight * A slow-moving area of heavy rain will move across the area through the remainder of the afternoon into the evening. This area of rainfall will produce 2 to 4 inches of rain with locally higher amounts as it drifts east. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ MOZ084-085-099-010500- /O.EXT.KLSX.FF.A.0009.000000T0000Z-200801T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Iron MO-Madison MO-Reynolds MO- 137 PM CDT Fri Jul 31 2020 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... The Flash Flood Watch is now in effect for * a portion of southeast Missouri...including the following counties...Iron MO...Madison MO and Reynolds MO. * until midnight CDT tonight * Additional showers and thunderstorms are expected over southeast Missouri into this evening. These thunderstorms will be capable of producing locally heavy rainfall in a short period of time that could produce flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Carney
788 WGUS63 KLSX 010204 FFALSX Flood Watch National Weather Service Saint Louis MO 904 PM CDT Fri Jul 31 2020 ILZ098>102-MOZ052-060>065-010315- /O.CAN.KLSX.FF.A.0009.000000T0000Z-200801T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL- Lincoln MO-Warren MO-Saint Charles MO-Franklin MO-Saint Louis MO- Saint Louis City MO-Jefferson MO- Including the cities of Alton, Edwardsville, Belleville, Cahokia, Saint Charles, Washington, Union, Sullivan, and Saint Louis 904 PM CDT Fri Jul 31 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southwest Illinois and east central Missouri has been cancelled. The threat for heavy rainfall has ended across this area. $$ MOZ084-085-099-010500- /O.CON.KLSX.FF.A.0009.000000T0000Z-200801T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Iron MO-Madison MO-Reynolds MO- 904 PM CDT Fri Jul 31 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... The Flash Flood Watch continues for * a portion of southeast Missouri...including the following counties...Iron MO...Madison MO and Reynolds MO. * until midnight CDT tonight * Additional showers are expected over southeast Missouri this evening. These showers will be capable of producing locally heavy rainfall in a short period of time that could produce flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ ILZ079-MOZ072>075-010500- /O.CON.KLSX.FF.A.0009.000000T0000Z-200801T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph IL-Crawford MO-Washington MO-Saint Francois MO- Sainte Genevieve MO- Including the cities of Chester, Sparta, and Farmington 904 PM CDT Fri Jul 31 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... The Flash Flood Watch continues for * portions of southwest Illinois and Missouri...including the following counties...in southwest Illinois...Randolph IL. In Missouri...Crawford MO...Saint Francois MO...Sainte Genevieve MO and Washington MO. * until midnight CDT tonight * Additional showers are expected over southeast Missouri and southwest Illinois this evening. These showers will be capable of producing locally heavy rainfall in a short period of time that could produce flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ MRB
587 WGUS63 KLSX 010500 FFALSX Flood Watch National Weather Service Saint Louis MO 1200 AM CDT Sat Aug 1 2020 ILZ079-MOZ072>075-084-085-099-010600- /O.EXP.KLSX.FF.A.0009.000000T0000Z-200801T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph IL-Crawford MO-Washington MO-Saint Francois MO- Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Chester, Sparta, and Farmington 1200 AM CDT Sat Aug 1 2020 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of southwest Illinois and Missouri has expired as heavy rain has exited the area. $$ MRM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 11:42 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 30, 11:42 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1142 PM CDT Thu Jul 30 2020
.UPDATE...
Issued at 751 PM CDT Thu Jul 30 2020
A weak surface front continues to sag south across the CWA. Weak,
spotty convection remains confined to the area immediately along
and south of the broad convergence. Showers still exist north of
the boundary, forced by weak low-level frontogenesis and moisture
convergence. Thunder is at a premium across most of the area,
though short-lived thunderstorms had developed in central MO
earlier this evening. Scattered showers, and possibly a stray
thunderstorm, will remain a threat mainly south of I-70 tonight.
The STL metropolitan area and most counties in southwestern IL
have been removed from the Flash Flood Watch given the forcing has
moved south. Unless evidence of more robust convection develops,
the portions of the Flash Flood Watch that currently remain will
be allowed to expire at midnight.
A broad mid-level trough oriented NE-SW over MO, containing
multiple vorticity maxima, will swing southeast overnight and
progress east through tomorrow afternoon. This disturbance,
currently over western MO, will continue to tap into considerably
high PWATs across most of the area as it moves east. Rainfall
rates of 1-2 inches per hour are possible where convection
develops, but any flooding threat will be isolated.
MRB
&&
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 253 PM CDT Thu Jul 30 2020
Low pressure centered over south central Illinois is dragging a weak
cold front slowly south through the forecast area. Weak (so far)
convection has popped up on the front near the Missouri River and
along and south of I-70 in Illinois. Expect this convection to
continue along and south of the front as it slowly sags south
through the evening. P-wats remain high, in excess of 2 inches
across the region, so these showers and storms will continue to be
highly efficient rain makers. Will therefore keep the flash flood
watch going.
The short wave driving this whole system will meanwhile continue
churning southeastward tonight and Friday. Guidance continues to
show the warm conveyor belt bringing warm moist air up over the
surface front into Missouri and Illinois, and wrapping back across
the forecast area. Moderate 850mb moisture convergence is showing
up on all deterministic models...mainly along and south of the I-70
corridor for much of the day...and I'm tempted to extend the flash
flood watch into Friday, but am holding off at this point as most
models keep the heaviest precip over southwest Missouri closer to
the base of the shortwave. With clouds and precip over the southern
1/2 of the forecast area, temperatures should be as much as 10 to 15
degrees cooler than today. However there will likely be less cloud
cover over northern Missouri and west central Illinois so highs
up there will likely be a few degrees warmer.
Carney
.LONG TERM... (Friday Night through Next Thursday)
Issued at 253 PM CDT Thu Jul 30 2020
The short wave will continue to dig slowly southeast Friday night
and Saturday. Guidance shows it closing off over the Mid Mississippi
Valley where it will continue to spin for much of Saturday,
producing more showers and possibly a few thunderstorms. The
greatest chance for rain should be across the eastern Ozarks into
southwest/south central Illinois which will be closest to the low
level baroclinic zone which will help focus convection...but almost
any part of the forecast area could see a shower or two. Clouds and
showers will likely continue to keep temperatures suppressed in
the upper 70s and low 80s
Medium range guidance all shows the long wave pattern continuing to
amplify on Sunday as the trough deepens over the Mississippi Valley
and is flanked by strengthening ridges over the Rookies and the
eastern Atlantic. The resulting omega block clogs up the pattern
through at least the middle of next week. While the details in the
medium range deterministic models differ somewhat, the GEFS ensemble
mean doesn't move the trough axis east into the Ohio Valley until
late Wednesday or early Thursday. NAEFS and ECMWF ensembles have
similar timing. This will make for some anomalously cool
temperatures for Sunday through at least Wednesday. Confidence is
high that temperatures will be running around 10+ degrees below
normal through Wednesday. Current thinking is that highs in most if
not all locations will not get out of the 70s on Monday through
Wednesday. Ensemble guidance does begin to raise temperatures a
little on Thursday and Friday as the trough moves east and the flow
begins flattening out. Operational GFS and ECMWF show several short
waves moving through the trough Sunday through Wednesday which
will keep a chance of precip in the forecast.
Carney
&&
.AVIATION... (For the 06z TAFs through 06z Friday Night)
Issued at 1141 PM CDT Thu Jul 30 2020
A broad, weak frontal system continues to slowly sag southward over
southeastern Missouri and southwestern Illinois. Ceilings at all
sites except UIN should remain primarily MVFR through late Friday
morning. The threat for scattered showers remains at COU through
most of the night and into Friday morning. A passing shower cannot
be ruled out overnight through Friday morning at the STL metro
sites. Any chance for thunderstorms should stay south of the
terminals in southeastern Missouri and southwestern Illinois near
the frontal zone.
MRM
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Crawford MO-
Franklin MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
Saint Francois MO-Sainte Genevieve MO-Washington MO.
IL...Flash Flood Watch until midnight CDT tonight for Monroe IL-
Randolph IL.
&&
WFO LSXHazardous weather outlook, Jul 31, 12:20 AM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 1220 AM CDT Fri Jul 31 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-010530- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 1220 AM CDT Fri Jul 31 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Rest of tonight. Scattered thunderstorms are possible in southeast Missouri and southwest Illinois through the rest of tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance of thunderstorms will continue for parts of our area through Monday. Locally heavy rainfall is possible across southeast Missouri and southwest Illinois Friday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated the rest of tonight. MRM
In the hours before
Local storm report, Jul 30, 11:20 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD 3 W BRAZITO 38.45N 92.34W
07/30/2020 COLE MO UTILITY COMPANY
PUBLIC WORKS REPORTS WATER ON SEVERAL ROADS
IN THE WEST PART OF BRAZITO. DEPTH OF WATER
IS UNKNOWN.
&&Local storm report, Jul 31, 2:09 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
209 AM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HEAVY RAIN 1 NW MURPHY 38.51N 90.50W
07/30/2020 E2.31 INCH ST. LOUIS MO TRAINED SPOTTER
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:51 AM CDT | River Flood Warning | LSX | Fayette | 4 days |
| Jul 30, 8:52 PM CDT | Flash Flood Warning | LSX | Cole, Osage | 4 hr |
| Jul 31, 7:28 AM CDT | Areal Flood Advisory | LSX | Boone, Callaway, Cole, Gasconade, Moniteau, Montgomery and 1 more | 3 hr |
| Jul 31, 8:33 AM CDT | Flash Flood Warning | LSX | Gasconade | 6 hr |
| Jul 31, 11:31 AM CDT | Areal Flood Advisory | LSX | Franklin, Gasconade, Montgomery, Warren | 3 hr |
| Jul 31, 12:10 PM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 6 hr |
| Jul 31, 1:19 PM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Warren | 6 hr |
| Jul 31, 4:18 PM CDT | Flash Flood Warning | LSX | Iron, Reynolds | 5 hr |
| Jul 31, 4:29 PM CDT | Areal Flood Advisory | LSX | Saint Charles | 3 hr |
Nearby
Flash Flood Watches in Missouri, 2020Flash Flood Watches in Illinois, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.